Hail, Aroostook
- When
- June 23, 5:40 PM EST
- Where
- Aroostook County, 0.84 mi NW of Back Settlement
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.160, -68.890
Isolated severe thunderstorms developed across northern Maine producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Isolated severe thunderstorms developed across northern Maine producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 23, 2:36 PM EST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 336 PM EDT MON JUN 23 2008 .SYNOPSIS... AN UPPER LEVEL TROUGH OF LOW PRESSURE WAS LOCATED OVER QUEBEC...A WEATHER DISTURBANCE MOVING THROUGH THIS TROUGH WILL LIFT ACROSS THE REGION TONIGHT. THE TROUGH WILL LIFT OUT TO THE NORTHEAST ON TUESDAY THEN HIGH PRESSURE WILL BUILD SOUTH OF THE AREA ON WEDNESDAY. ANOTHER DISTURBANCE WILL APPROACH THE REGION LATE IN THE WEEK. && .NEAR TERM /THROUGH TUESDAY/... A MILD AND MOIST SOUTHWEST FLOW WILL CONTINUE ACROSS THE FORECAST AREA TONIGHT. EXPECT THE CHANCE FOR SHOWERS AND THUNDERSTORMS THE REST OF THE AFTERNOON MAINLY ACROSS THE NORTH AND WEST WHERE THE AIR MASS HAS DESTABILIZED AWAY FROM THE MARINE LAYER. ALSO ACTIVITY CURRENTLY ACROSS SRN NEW ENGLAND IN ASSOCIATION WITH S/WV MAY MOVE UP ALONG THE DOWNEAST COAST LATER THIS EVENING. EXPECT AREAS OF FOG TO DEVELOP ACROSS THE REGION OVERNIGHT. ON TUESDAY A COLD FRONT WILL APPROACH FROM THE NORTHWEST AND CROSS THE REGION DURING TUESDAY AFTERNOON. THE COMBINATION OF THE FRONT AND AN UPPER LEVEL TROF CROSSING THE REGION WILL RESULT IN A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS DURING TUESDAY AFTERNOON. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... A BRIEF BREAK IN THE UNSETTLED WEATHER PATTERN IS EXPECTED TUESDAY NIGHT INTO WEDNESDAY AS A SHORT WAVE RIDGE CROSSES THE AREA. A WARM FRONT WILL APPROACH NORTHERN SECTIONS LATE WEDNESDAY AND THEN STALL OVER THE REGION THURSDAY. THIS FRONT WILL SERVE AS THE TRIGGER FOR SCATTERED SHOWERS AND THUNDERSTORMS...MOSTLY OVER NORTHERN AREAS. DOWNEAST AREAS MAY MISS THE BULK OF THE PRECIPITATION. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... POPULATED WITH GMOS DATA...DAYS 4-7. REDUCED POPS ACROSS THE NORTH ON SATURDAY...18Z TO SUNDAY...12Z AS GFS SEEMED TO INDICATE DRIER CONDITIONS ASSOCIATED WITH HIGHER PRESSURE NORTH AND EAST OF THE REGION. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... EXPECT MAINLY VFR/MVFR CONDITIONS THIS EVENING IN SCATTERED SHOWERS AND TSTMS TO GIVE WAY TO IFR AND POSSIBLE LIFR CONDITIONS TONIGHT IN AREAS FOG AND ANY LINGERING SHOWERS. EXPECT IFR/LIFR CONDITIONS EARLY TUESDAY TO GIVE WAY TO VFR CONDITIONS LATER TUESDAY MORNING. THERE WILL STILL BE THE CHANCE FOR SCATTERED SHOWERS AND TSTMS UNTIL THE COLD FRONT CROSSES THE REGION. EXPECT MAINLY VFR CONDITIONS THE REMAINDER OF THE PERIOD. && .MARINE... NEAR TERM: WINDS/SEAS SHOULD REMAIN BELOW SCA LEVELS THROUGH TUESDAY. SHORT TERM: WINDS AND WAVES TO REMAIN BELOW SCA LEVELS AS A RATHER WEAK PRESSURE GRADIENT CONTINUES. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...DUDA SHORT TERM...LULOFS LONG TERM...TURNER AVIATION...DUDA MARINE...DUDA/LULOFS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 512 AM EDT MON JUN 23 2008 MEZ001>006-010-011-015>017-029>032-240915- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 512 AM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-240915- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 512 AM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 305 PM EDT MON JUN 23 2008 MEZ001-003-231945- NORTHERN SOMERSET-NORTHWEST AROOSTOOK- 305 PM EDT MON JUN 23 2008 ...STRONG THUNDERSTORMS WILL IMPACT AROOSTOOK COUNTY AND SOMERSET COUNTY THROUGH 345 PM EDT... AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 21 MILES SOUTHWEST OF NINE-MILE BRIDGE...OR ABOUT 4 MILES SOUTHWEST OF ST. JUSTE...MOVING NORTHEAST AT 32 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NINE-MILE BRIDGE AND SAINT PAMPHILE THROUGH 345 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. DUDA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
430 PM EDT MON JUN 23 2008
MEZ003-232130-
NORTHERN SOMERSET-
430 PM EDT MON JUN 23 2008
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...SOMERSET COUNTY...
AT 422 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER BILLY-JACK DEPOT. THE STORM WAS NEARLY STATIONARY.
LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
BILLY-JACK DEPOT AT 430 PM EDT
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
WALLINGFORDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
534 PM EDT MON JUN 23 2008
MEZ001-232230-
NORTHWEST AROOSTOOK-
534 PM EDT MON JUN 23 2008
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 531 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 11 MILES SOUTHWEST OF DICKEY. THE STORM
WAS MOVING NORTHEAST AT 30 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 630 PM EDT INCLUDE...
DICKEY... ALLAGASH...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
DUDASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
601 PM EDT MON JUN 23 2008
MEZ001-003-004-232300-
NORTHERN PISCATAQUIS-NORTHERN SOMERSET-NORTHWEST AROOSTOOK-
601 PM EDT MON JUN 23 2008
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...SOMERSET...PISCATAQUIS AND
AROOSTOOK COUNTIES...
AT 551 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 8 MILES SOUTH OF BILLY-JACK DEPOT. THE STORM WAS MOVING
NORTHEAST AT 21 MPH.
LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
BILLY-JACK DEPOT AT 610 PM EDT
BAKER LAKE AT 625 PM EDT
CAUCOMGOMOC LAKE AT 655 PM EDT
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
WALLINGFORDThe Caribou radar (KCBW), 150 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113413, 113414.